Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Comments Comments
  •  (3)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Lipoatrophy Overview

Lipoatrophy Overview

January 2006

 < Prev  |  1  |  2  |  3  |  Next > 

Equally troubling, facial lipoatrophy "outed" some people as having HIV at a time when, or in a place where, disclosure was not an option -- sometimes triggering rejection and discrimination and worse. In an e-mail interview, this gay man in his 30s, who asked to remain nameless, voiced the despair that facial lipoatrophy can trigger:

By just saying no to the drugs that cause fat loss, newbies to HIV treatment may be able to skirt med-related fat loss altogether.

"I try my best not to let it bother me, but it's not easy. In my day I was considered something of a 'looker.' Now I feel that when people look at me, it's because I'm a car wreck and not because I'm cute. Now I am the person that is often the subject of malicious gossip. Now I am a 'faggot with AIDS.' Not that I have AIDS [I only have HIV], but the way my face looks instantly gives that impression. Even my 'own people,' other gays, shun me. I have no social life. Would it have been better to have already died of this virus, or is it better that I have gone through the maze that is HIV management to live this lonely and depressing life?"

(For many different perspectives on lipoatrophy, check out our interviews with HIVers and with doctors. The interview with Dr. Bob Frascino, who is both an HIVer with lipo and an AIDS specialist, is especially enlightening. You can also download podcasts of all of these interviews.)

Advertisement
Catching the Lipo Culprits

Although lipoatrophy, in itself, isn't known to pose any serious health risks, it nonetheless quickly became known as the side effect from hell. It even caused some HIVers to vow that they would never start treatment, and caused some of those who were already on treatment to stop taking their meds -- sometimes without even telling their doctors. It was actually these red flags that finally made physicians and researchers spring into action, plumbing the mysteries of this fat-loss effect.

Over the past several years, researchers have narrowed the list of lipoatrophy culprits down to three major offenders:

  • d4T, which has the most research proving that it does the most lipo damage
  • AZT (also a part of the combination drugs Combivir and Trizivir), which can cause fat loss, but at a considerably slower rate than d4T. Research is not as strong regarding fat loss and AZT.
  • ddI, which may do the dirty deed only when taken with d4T -- a common '90s combo

Some researchers also point to protease inhibitors -- especially ritonavir (Norvir)-boosted combos -- as possible lipo-causing suspects, because lab tests have shown conclusively that they cause the breakdown of fat cells. Dr. Kathleen Mulligan, an experienced HIV researcher who focuses on body-shape problems, notes that the protease link hasn't just been found in the lab. "Several clinical studies, including one I was involved with, suggest that the addition of a protease inhibitor can accelerate lipoatrophy," she says. One study has also found that combining d4T with certain protease inhibitors caused greater loss of fat than taking d4T sans a protease inhibitor.

Of course, keep in mind that not everyone on these drugs is heading for a fat fall. Plenty of folks on AZT and ddI are doing just fine, thank you, as are tons of people taking protease inhibitors. Plus, the wrinkles and bags in that reflection in the mirror may have nothing to do with meds or HIV. Just because HIVers already have so many other issues to deal with does not mean they are exempt from the insults and problems of aging.

Facial lipoatrophy "outed" some people as having HIV at a time when, or in a place where, disclosure was not an option -- sometimes triggering rejection and discrimination and worse.

In fact, various studies indicate that there are numerous secondary factors that likely contribute to the development of lipoatrophy. They include the effects of HIV itself as well as aging, genetic predisposition, CD4 count at the time a person starts HIV treatment (the lower the count the higher the risk may be) and the length of time on treatment (the longer you've been on treatment the higher the risk may be).

Licking Lipoatrophy

So, if you want to avoid lipoatrophy, what can you do about it? The truth is, you may not have to do much at all: Many of the meds that have been most associated with lipoatrophy, like d4T, aren't used that much in the United States anymore, thanks to the development of newer, safer meds in recent years.

"I have lots of patients with lipoatrophy, but they're all people who've been on therapy since back in the 20th century," says Dr. Joel Gallant, director of Johns Hopkins Hospital's Moore HIV Clinic. "I'm not seeing the new development of lipoatrophy anymore, because we now have better treatment options."

By just saying no to the drugs that cause fat loss, newbies to HIV treatment may be able to skirt med-related fat loss altogether. That means avoiding d4T, and perhaps also ddI and AZT, in favor of equally effective nucleoside analogs such as abacavir (Ziagen), Epzicom (abacavir/3TC, Kivexa), tenofovir (Viread) and Truvada (tenofovir/FTC) should steer you clear of fat loss, since they're kinder and gentler on your mitochondria (although keep in mind that no drug is side effect free).

But what if you're on HIV treatment and you think your body is showing signs of lipoatrophy: What options do you have? The first thing to do -- before you even consider stopping your meds -- is to have a heart-to-heart with your HIV doc. Stopping meds without warning can potentially lead to resistance, which is bad news (The Body's special report on resistance has plenty more info on this subject). If you're on a combination containing d4T, you can talk to your doctor about switching to a fat-friendlier nucleoside analog or another class of meds. The urgency about switching from AZT or ddI is less clear. Of course, if you're treatment experienced and are resistant to many drugs, you may have little choice but to take some of these lipo-causing meds, which, aside from their side effects, are actually quite powerful meds -- or to seek out a clinical trial of a new drug in development.

Still, keep in mind that when it comes to reversing lipoatrophy, there's no miracle cure -- at least not one that we know of yet. Research has shown that switching from d4T or AZT to a more fat-friendly drug, like abacavir or tenofovir, can arrest lipo's development -- and may even help those damaged fat cells begin to make a comeback. But it's an extremely slow recovery.

And of course, the decision to change a regimen that is successfully keeping your HIV in check is a serious one, miserable side effects or not. So -- once again -- be sure to talk over the pluses and minuses with your doctor. Keep in mind that every HIV med can have complications, so you may be exchanging one set of side effects for another -- or the devil you know for the devil you don't.

Once you've switched to a new combo, you can be reasonably confident that you've put the brakes on the vanishing fat. But reversing the process is another matter; as we just noted, the body's natural recovery of fat may be excruciatingly slow. As a result, many people with facial lipoatrophy decide to have plastic surgery, also known as "reconstructive procedures" or "facial fillers," in order to restore their face to its normal appearance.

All facial fillers work in essentially the same way: They replace the fat you've lost by adding material to the space right beneath the skin. None of them can cure lipoatrophy; they "merely" mask the symptoms -- which, for many people, is just what the doctor ordered.

 < Prev  |  1  |  2  |  3  |  Next > 


  
  • Email Email
  • Comments Comments
  •  (3)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

 

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement